A family of discontinuous Galerkin mixed methods for nearly and perfectly incompressible elasticity
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 46 (2012) no. 5, p. 1003-1028
We introduce a family of mixed discontinuous Galerkin (DG) finite element methods for nearly and perfectly incompressible linear elasticity. These mixed methods allow the choice of polynomials of any order k ≥ 1 for the approximation of the displacement field, and of order k or k - 1 for the pressure space, and are stable for any positive value of the stabilization parameter. We prove the optimal convergence of the displacement and stress fields in both cases, with error estimates that are independent of the value of the Poisson's ratio. These estimates demonstrate that these methods are locking-free. To this end, we prove the corresponding inf-sup condition, which for the equal-order case, requires a construction to establish the surjectivity of the space of discrete divergences on the pressure space. In the particular case of near incompressibility and equal-order approximation of the displacement and pressure fields, the mixed method is equivalent to a displacement method proposed earlier by Lew et al. [Appel. Math. Res. express 3 (2004) 73-106]. The absence of locking of this displacement method then follows directly from that of the mixed method, including the uniform error estimate for the stress with respect to the Poisson's ratio. We showcase the performance of these methods through numerical examples, which show that locking may appear if Dirichlet boundary conditions are imposed strongly rather than weakly, as we do here.
DOI : https://doi.org/10.1051/m2an/2011046
Classification:  65N30,  65N12,  65N15
Keywords: discontinuous Galerkin, locking, mixed method, inf-sup condition
@article{M2AN_2012__46_5_1003_0,
     author = {Shen, Yongxing and Lew, Adrian J.},
     title = {A family of discontinuous Galerkin mixed methods for nearly and perfectly incompressible elasticity},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {46},
     number = {5},
     year = {2012},
     pages = {1003-1028},
     doi = {10.1051/m2an/2011046},
     zbl = {1267.74116},
     mrnumber = {2916370},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2012__46_5_1003_0}
}
Shen, Yongxing; Lew, Adrian J. A family of discontinuous Galerkin mixed methods for nearly and perfectly incompressible elasticity. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 46 (2012) no. 5, pp. 1003-1028. doi : 10.1051/m2an/2011046. http://www.numdam.org/item/M2AN_2012__46_5_1003_0/

[1] D.N. Arnold, F. Brezzi and M. Fortin, A stable finite element for the Stokes equations. Calcolo 21 (1984) 337-344. | MR 799997 | Zbl 0593.76039

[2] D.N. Arnold, F. Brezzi, B. Cockburn and L.D. Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39 (2002) 1749-1779. | MR 1885715 | Zbl 1008.65080

[3] F. Bassi and S. Rebay, A High-order accurate discontinuous finite element method for the numerical solution of the compressible Navier-Stokes equations. J. Comput. Phys. 131 (1997) 267-279. | MR 1433934 | Zbl 0871.76040

[4] R. Becker, E. Burman and P. Hansbo, A Nitsche extended finite element method for incompressible elasticity with discontinuous modulus of elasticity. Comput. Methods Appl. Mech. Engrg. 198 (2009) 3352-3360. | MR 2571349 | Zbl 1230.74169

[5] M. Bercovier and O.A. Pironneau, Error estimates for finite element method solution of the Stokes problem in the primitive variables. Numer. Math. 33 (1977) 211-224. | MR 549450 | Zbl 0423.65058

[6] S.C. Brenner, Korn's inequalities for piecewise H1 vector fields. Math. Comp. 73 (2003) 1067-1087. | MR 2047078 | Zbl 1055.65118

[7] S.C. Brenner, Poincaré-Friedrichs inequalities for piecewise H1 functions. SIAM J. Numer. Anal. 41 (2003) 306-324. | MR 1974504 | Zbl 1045.65100

[8] S.C. Brenner and L.R. Scott, The mathematical theory of finite element methods, 3th edition, Springer (2008). | MR 2373954 | Zbl 1012.65115

[9] S.C. Brenner and L.-Y. Sung, Linear finite element methods for planar linear elasticity. Math. Comp. 59 (1992) 321-338. | MR 1140646 | Zbl 0766.73060

[10] F. Brezzi, On the existence, uniqueness and approximation of saddle point problems arising from Lagrangian multipliers. RAIRO Anal. Numér. 8 (1974) 129-151. | Numdam | MR 365287 | Zbl 0338.90047

[11] F. Brezzi and M. Fortin, Mixed and hybrid finite element methods. Springer Series in Computational Mathematics, Springer-Verlag, New York (1991). | MR 1115205 | Zbl 0788.73002

[12] F. Brezzi, J. Douglas Jr., and L.D. Marini, Two families of mixed finite elements for second order elliptic problems. Numer. Math. 47 (1985) 217-235. | MR 799685 | Zbl 0599.65072

[13] F. Brezzi, J. Douglas Jr., R. Durán and M. Fortin, Mixed finite elements for second order elliptic problems in three variables. Numer. Math. 51 (1987) 237-250. | MR 890035 | Zbl 0631.65107

[14] F. Brezzi, G. Manzini, D. Marini, P. Pietra and A. Russo, Discontinuous galerkin approximations for elliptic problems. Numer. Methods Partial Differential Equations (2000) 365-378. | MR 1765651 | Zbl 0957.65099

[15] F. Brezzi, T.J.R. Hughes, L.D. Marini and A. Masud, Mixed discontinuous Galerkin methods for Darcy flow. J. Sci. Comput. 22, 23 (2005) 119-145. | MR 2142192 | Zbl 1103.76031

[16] J. Carrero, B. Cockburn and D. Schötzau, Hybridized globally divergence-free LDG methods. Part I : the Stokes problem. Math. Comp. 75 (2005) 533-563. | MR 2196980 | Zbl 1087.76061

[17] P.G. Ciarlet, The finite element method for elliptic problems. North-Holland, Amsterdam (1978). | MR 520174 | Zbl 0511.65078

[18] B. Cockburn, G. Kanschat, D. Schötzau and C. Schwab, Local discontinuous Galerkin methods for the Stokes system. SIAM J. Numer. Anal. 40 (2002) 319-343. | MR 1921922 | Zbl 1032.65127

[19] B. Cockburn, D. Schötzau and J. Wang, Discontinuous Galerkin methods for incompressible elastic materials. Comput. Methods Appl. Mech. Engrg. 195 (2006) 3184-3204. | MR 2220915 | Zbl 1128.74041

[20] M. Crouzeix and P.-A. Raviart, Conforming and nonconforming finite element methods for solving the stationary Stokes equations. RAIRO Sér. Rouge 7 (1973) 33-75. | Numdam | MR 343661 | Zbl 0302.65087

[21] M. Fortin, An analysis of the convergence of mixed finite element methods. RAIRO Anal. Numér. 11 (1977) 341-354. | Numdam | MR 464543 | Zbl 0373.65055

[22] V. Girault, B. Rivière and M.F. Wheeler, A discontinuous Galerkin method with nonoverlapping domain decomposition for the Stokes and Navier-Stokes problems. Math. Comp. 74 (2005) 53-84. | MR 2085402 | Zbl 1057.35029

[23] P. Hansbo and M.G. Larson, Discontinuous Galerkin methods for incompressible and nearly incompressible elasticity by Nitsche's method. Comput. Methods Appl. Mech. Engrg. 191 (2002) 1895-1908. | MR 1886000 | Zbl 1098.74693

[24] P. Hansbo and M.G. Larson, Discontinuous Galerkin and the Crouzeix-Raviart element : Application to elasticity. ESAIM : M2AN 37 (2003) 63-72. | Numdam | MR 1972650 | Zbl 1137.65431

[25] P. Hansbo and M.G. Larson, Piecewise divergence-free discontinuous Galerkin methods for Stokes flow. Comm. Num. Methods Engrg. 24 (2008) 355-366. | MR 2412047 | Zbl 1138.76046

[26] F. Hecht, Construction d'une base de fonctions P1 non conforme à divergence nulle dans R3. RAIRO Anal. Numér. 15 (1981) 119-150. | Numdam | MR 618819 | Zbl 0471.76028

[27] P. Hood and C. Taylor, Numerical solution of the Navier-Stokes equations using the finite element technique. Comput. Fluids 1 (1973) 1-28. | MR 339677 | Zbl 0328.76020

[28] P. Hood and C. Taylor, Navier-Stokes equations using mixed interpolation. Finite Element Methods in Flow Problems, edited by J.T. Oden. UAH Press, Huntsville, Alabama (1974).

[29] R. Kouhia and R. Stenberg, A linear nonconforming finite element method for nearly incompressible elasticity and Stokes flow. Comput. Methods Appl. Mech. Engrg. 124 (1995) 195-212. | MR 1343077 | Zbl 1067.74578

[30] A. Lew, P. Neff, D. Sulsky and M. Ortiz, Optimal BV estimates for a discontinuous Galerkin method for linear elasticity. Appl. Math. Res. express 3 (2004) 73-106. | MR 2091832 | Zbl 1115.74021

[31] N.C. Nguyen, J. Peraire and B. Cockburn, A hybridizable discontinuous Galerkin method for Stokes flow. Comput. Methods Appl. Mech. Engrg. 199 (2010) 582-597. | MR 2796169 | Zbl 1227.76036

[32] B. Rivière and V. Girault, Discontinuous finite element methods for incompressible flows on subdomains with non-matching interfaces. Comput. Methods Appl. Mech. Engrg. 195 (2006) 3274-3292. | MR 2220919 | Zbl 1121.76038

[33] D. Schötzau, C. Schwab and A. Toselli, Mixed hp-DGFEM for incompressible flows. SIAM J. Numer. Anal. 40 (2003) 2171-2194. | MR 1974180 | Zbl 1055.76032

[34] L.R. Scott and M. Vogelius, Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials. RAIRO Modélisation Mathématique et Analyse Numérique 19 (1985) 111-143. | Numdam | MR 813691 | Zbl 0608.65013

[35] S.-C. Soon, B. Cockburn and H.K. Stolarski, A hybridizable discontinuous Galerkin method for linear elasticity. Int. J. Numer. Methods Engrg. 80 (2009), 1058-1092. | MR 2589528 | Zbl 1176.74196

[36] A. Ten Eyck, and A. Lew, Discontinuous Galerkin methods for non-linear elasticity. Int. J. Numer. Methods Engrg. 67 (2006) 1204-1243. | MR 2248082 | Zbl 1113.74068

[37] A. Ten Eyck, F. Celiker and A. Lew, Adaptive stabilization of discontinuous Galerkin methods for nonlinear elasticity : Analytical estimates. Comput. Methods Appl. Mech. Engrg. 197 (2008) 2989-3000. | MR 2427097 | Zbl 1194.74390

[38] F. Thomasset, Implementation of finite element methods for Navier-Stokes equations. Springer-Verlag, New York (1981). | MR 720192 | Zbl 0475.76036

[39] J.P. Whiteley, Discontinuous Galerkin finite element methods for incompressible non-linear elasticity, Comput. Methods Appl. Mech. Engrg. 198 (2009) 3464-3478. | Zbl 1230.74200

[40] T.P. Wihler, Locking-free DGFEM for elasticity problems in polygons. IMA J. Numer. Anal. 24 (2004) 45-75. | MR 2027288 | Zbl 1057.74046